Hail, Knox
- When
- July 5, 1:47 AM CST
- Where
- Knox County, 1.67 mi WNW of Santee
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 42.840, -97.850
A few isolated thunderstorms developed in the early morning hours of July 5th along the South Dakota and Nebraska border.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A few isolated thunderstorms developed in the early morning hours of July 5th along the South Dakota and Nebraska border.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 4, 10:59 PM CST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1159 PM CDT SAT JUL 4 2015 .SHORT TERM...(TONIGHT THROUGH TUESDAY) ISSUED AT 310 PM CDT SAT JUL 4 2015 PRIMARY FORECAST CONCERNS ARE IN REGARDS TO TSTM POTENTIAL...WITH SOME RISK OF SEVERE STORMS. HIGHEST RISK APPEARS TO BE SUNDAY NIGHT. OUR AREA WAS STILL IN NORTHWEST MID TROPOSPHERIC FLOW...WITH SEVERAL SHORTWAVE TROUGHS EMBEDDED IN THE FLOW. ONE WAS MOVING THROUGH THE NORTHERN AND CENTRAL PLAINS EARLY THIS AFTERNOON BUT JUST PRODUCING MAINLY HIGH CLOUDS. HEIGHT FALLS AT 500 MB WERE STRONGER UP ACROSS CANADA. WATER VAPOR LOOP ALSO SHOWED MONSOONAL MOISTURE OVER THE ROCKIES AND A RIDGE ALOFT. MOIST AXIS AT 850 MB WAS STILL TO OUR WEST...FROM TEXAS UP INTO THE WESTERN AND CENTRAL DAKOTAS. 20Z SURFACE ANALYSIS SHOWED HIGH PRESSURE OVER ILLINOIS AND MISSOURI WITH SOUTHERLY FLOW OVER MUCH OF KANSAS...NEBRASKA AND SOUTH DAKOTA. DEWPOINTS WERE MAINLY IN THE UPPER 50S TO MID 60S. 12Z KOAX SOUNDING ONLY HAD ABOUT 0.67 PRECIPITABLE WATER...BUT THIS WILL BE INCREASING THE NEXT 24-36 HOURS. TONIGHT...KEPT SOME LOW POPS GOING IN OUR WESTERN ZONES...MAINLY FROM MID EVENING ONWARD INTO MID MORNING SUNDAY. SHORT RANGE HIGH RESOLUTION MODELS OFFER SOME VARYING SOLUTIONS...BUT GENERALLY THE AREA MENTIONED SEEMS TO HAVE THE BEST CHANCE OF ANY MEASURABLE PCPN FOR TONIGHT. SOUTHERLY WINDS WILL HELP HOLD LOWS UP IN THE 63 TO 67 RANGE AT MOST SPOTS. SUNDAY...SOUTHERLY LOW LEVEL FLOW IS EXPECTED TO STRENGTHEN WHICH WILL BRING WINDY CONDITIONS...WARMER TEMPERATURES AND INCREASING MOISTURE. SURFACE DEWPOINTS WILL LIKELY BE AROUND 70 IN THE AFTERNOON WITH HIGHS REACHING ABOUT 90. LACK OF FOCUS IS EXPECTED TO INHIBIT ANY STORM DEVELOPMENT IN THE AFTERNOON HOURS. CHANCES ARE NOT ZERO...BUT AT THIS TIME KEPT POPS AT 14 OR LESS. A COLD FRONT WILL PUSH INTO NORTHEAST NEBRASKA SUNDAY NIGHT...WITH PRECIPITABLE WATER VALUES INCREASING TO AROUND TWO INCHES THERE. CONSENSUS FROM AVAILABLE MODEL GUIDANCE GENERALLY SLOWED THE FRONTAL PASSAGE DOWN. THIS MEANS THE BEST STORM CHANCES SUNDAY NIGHT WILL REMAIN NORTHWEST OF LINCOLN AND OMAHA. THAT IS ALSO THE AREA WITH A SEVERE WEATHER THREAT. IF THE FRONT SPEEDS UP...RAIN CHANCES WOULD NEED TO BE ADJUSTED UPWARD ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. FOR MONDAY...THE FRONT WILL PUSH SOUTHEAST THROUGH THE AREA...AND PRECIPITABLE WATER VALUES INCREASE TO TWO INCHES OR MORE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA IN THE AFTERNOON. CLOUDS AND PCPN WILL LIKELY HOLD HIGH TEMPERATURES DOWN IN THE UPPER 70S NORTH AND 80 TO 85 SOUTH. SEVERE STORM CHANCES SEEM FAIRLY SMALL BUT LOCALLY HEAVY RAIN IS POSSIBLE. RAIN/STORM CHANCES WILL THEN DECREASE FROM NORTHWEST TO SOUTHEAST MONDAY NIGHT AS THE FRONT PUSHES DOWN ACROSS MISSOURI AND KANSAS. TUESDAY LOOKS DRY WITH HIGHS 6 TO 12 DEGREES BELOW NORMAL... MOSTLY 75 TO 80. .LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 310 PM CDT SAT JUL 4 2015 NO BIG CHANGES IN HOW THINGS ARE EXPECTED TO EVOLVE IN THIS PERIOD. MID LEVEL FLOW WILL BE FROM THE WEST...THEN TURN TO SOUTHWEST AS A TROUGH DIGS OVER THE WESTERN UNITED STATES. TEMPERATURES WILL START OUT COOL WITH NOT MUCH CHANCE OF RAIN...THEN SLOWLY MODERATE. TSTM CHANCES SHOULD REACH 20 TO 40 PERCENT BY WEDNESDAY NIGHT AND THEN SMALL CHANCES CONTINUE INTO SATURDAY. HIGHS SHOULD CLIMB TO NEAR OR ABOVE NORMAL BY SATURDAY. && .AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.) ISSUED AT 1153 PM CDT SAT JUL 4 2015 VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. A LITTLE BIT OF MVFR HAZE AND SMOKE WERE PRESENT AT KLNK AND KOMA TONIGHT. BUT EXPECTING THIS TO CLEAR OUT SHORTLY. LLWS COULD COME CLOSE TO 30KTS AT KOFK AND POSSIBLY KLNK BETWEEN 09Z TO 15Z SUNDAY...HOWEVER OPTED TO LEAVE IT OUT OF THE TAFS FOR NOW SINCE IT APPEARS TO REMAIN BELOW CRITERIA. THERE IS ALSO A SLIGHT CHANCE FOR A FEW SHOWERS AND THUNDERSTORMS TO PROGRESS INTO THE AREA. COVERAGE APPEARS MINIMAL AND THE CHANCE OF ANYTHING FALLING AT A TERMINAL IS VERY SMALL...BUT WILL CONTINUE TO MONITOR THE SITUATION. OTHERWISE SOUTHERLY WINDS WILL INCREASE OVERNIGHT...EVENTUALLY GUSTING TO 20 TO 30KTS SUNDAY AFTERNOON AND EVENING. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && SHORT TERM...MILLER LONG TERM...MILLER AVIATION...KG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 518 PM CDT SAT JUL 4 2015 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-051230- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 518 PM CDT SAT JUL 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND SUNDAY ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT INTO SUNDAY MORNING ACROSS PORTIONS OF EASTERN NEBRASKA...GENERALLY ALONG AND WEST OF A LINE FROM WAYNE TO DAVID CITY TO BEATRICE. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY THUNDERSTORM CHANCES INCREASE SUNDAY NIGHT...MAINLY AFTER MIDNIGHT INTO EARLY MONDAY AS A COLD FRONT MOVES INTO THE AREA. THE BEST CHANCE FOR STRONG AND POSSIBLE SEVERE STORMS THROUGH MONDAY MORNING WOULD BE ALONG AND NORTH OF INTERSTATE 80. STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THE AREA MONDAY AFTERNOON INTO MONDAY EVENING ESPECIALLY ALONG AND SOUTH OF I80. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS AS WELL AS LOCALLY HEAVY RAIN. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE WEDNESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 234 AM CDT SUN JUL 5 2015 NEZ011-016-017-050830- ANTELOPE NE-KNOX NE-PIERCE NE- 234 AM CDT SUN JUL 5 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ANTELOPE...SOUTH CENTRAL KNOX AND NORTHWESTERN PIERCE COUNTIES UNTIL 330 AM CDT... AT 234 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR CREIGHTON TO 7 MILES EAST OF ORCHARD...AND MOVING SOUTHEAST AT 20 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... PLAINVIEW...CREIGHTON...OSMOND...BRUNSWICK...ROYAL...FOSTER AND BAZILE MILLS. THIS INCLUDES HIGHWAY 20 IN NEBRASKA BETWEEN MILE MARKERS 338 AND 367. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4255 9790 4240 9749 4210 9782 4236 9816 TIME...MOT...LOC 0734Z 300DEG 11KT 4252 9786 4235 9809 DEE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
236 AM CDT SUN JUL 5 2015
NEZ011-012-050815-
KNOX NE-CEDAR NE-
236 AM CDT SUN JUL 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CEDAR AND
NORTHEASTERN KNOX COUNTIES UNTIL 315 AM CDT...
AT 236 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPRINGFIELD...OR 13 MILES SOUTH OF TYNDALL...MOVING EAST AT 25 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SANTEE...CROFTON...LEWIS AND CLARK STATE RECREATION AREA...GAVINS
POINT DAM AND CAMPGROUNDS AND LINDY.
LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
4285 9755 4286 9750 4285 9749 4285 9747
4273 9747 4273 9797 4276 9803 4277 9794
4281 9789 4286 9787 4287 9783
TIME...MOT...LOC 0736Z 262DEG 20KT 4279 9793
DEEThe Sioux Falls radar (KFSD), 123 km away, was scanning. The volume nearest the first event began at 07:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576124.